Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Denver/Boulder, CO

June 17, 2004Adams County, Arapahoe County, Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2004, 2:02 PM MDT for Adams County, Arapahoe County, Douglas County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 2:02 PM MDT (20:02 UTC)
Expired
Jun 17, 2004, 3:00 PM MDT
In force
58 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO

The radar

The Denver radar (KFTG), 26 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WUUS55 KBOU 172002
SVRBOU
COC001-005-035-172100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL AURORA...OR ABOUT 12 MILES
  SOUTHEAST OF DENVER...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AURORA...
CENTENNIAL...SOUTHWESTERN ENGLEWOOD...LITTLETON...ARAPAHOE PARK...
BENNETT...BUCKLEY AFB...GREENWOOD VILLAGE...HIGHLANDS RANCH...MANILA
VILLAGE...SURREY RIDGE AND WATKINS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR EAST CENTRAL COLORADO.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3959 10503 3953 10506 3947 10492 3952 10480
          3953 10468 3959 10467 3958 10451 3988 10437
          3980 10459 3980 10471 3975 10470 3975 10486
          3963 10482 3964 10489 3963 10504

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:40 AM MDT, 11 hours 22 minutes earlier.

Area forecast discussion, Jun 17, 2:40 AM MDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 AM MDT THU JUN 17 2004

.SHORT TERM...AREAS OF FOG AND LOW CLOUDS WILL BE WIDESPREAD THRU
THE MORNING HOURS ACRS NERN CO DUE TO WEAK UPSLOPE FLOW.  SOUNDINGS
SHOW LOW CLOUDS SHOULD BEGIN TO BREAKUP AROUND 16Z OR SO ALONG THE
FRONT RANGE.  COULD SEE SOME LOCAL DENSE FOG IN A FEW SPOTS BUT WILL
NOT ISSUE A DENSE FOG ADVISORY AT THIS TIME.  FOR THIS AFTN SHOULD
SEE SOME TYPE OF DENVER CYCLONE DEVELOP AND LOCATION OF CONVERGENCE
ZONE WILL LIKELY BE A GOOD FOCUS FOR TSTM DEVELOPMENT.  MM5 HAS
CONVERGENCE ZONE ACROSS THE DENVER METRO AREA WHILE MESO-ETA HAS IT
FURTHER EAST ACROSS ERN ADAMS AND ARAPAHOE COUNTIES INTO ELBERT
COUNTY.  OTHER TSTMS MAY ALSO DEVELOP OVER THE HIGHER TERRAIN BY
EARLY AFTN AND MOVE ACROSS THE I-25 CORRIDOR AS WELL.  SFC BASED
CAPES BASED ON MAX TEMPS ARE FORECAST TO RANGE FROM 1000-1700 J/KG
WITH HIGHEST VALUES OVER ERN ELBERT AND LINCOLN COUNTIES.  WITH
FAIRLY DECENT FLOW ALOFT AND FAVORABLE SHEAR PROFILE SHOULD SEE SOME
SEVERE STORMS THIS AFTN ESPECIALLY FROM DENVER SOUTH TO THE PALMER
DIVIDE EXTENDING EASTWARD INTO THE PLAINS.  LARGE HAIL/STRONG WINDS
WOULD BE THE MAIN THREAT ALTHOUGH COULD SEE A BRIEF TORNADO OR TWO
ALONG THE DENVER CONVERGENCE.  FOR TONIGHT CONVECTION WILL PROBABLY
DEVELOP INTO AN MCS AND THEN MOVE EAST SOUTHEAST OUT OF AREA BY
MIDNIGHT.  WITH WEAK UPSLOPE FLOW CONTINUING OVERNIGHT WILL LIKELY
SEE MORE LOW CLOUDS AND FOG REVELOPMENT LATE TONIGHT OVER PORTIONS
OF NERN CO.

.LONG TERM DISCUSSION...FOR FRIDAY...A MODERATE WLY FLOW WILL BE
OVER COLORADO WITH A BROAD BUT FLAT UPPER RIDGE OVER THE SRN U.S.
AND UPPER TROF AXIS STRETCHING W TO E OVR THE PACIFIC NORTHWEST.
THE ETA/GFS BOTH SHOW A WEAK DISTURBANCE EMBEDDED IN THE FLOW
POSSIBLY MOVING THROUGH SRN WY/NRN CO BY FRIDAY AFTERNOON.   THERE
IS SOME WEAK QG ASCENT ASSOCIATED WITH THIS FEATURE.  ANOTHER FAIRLY
DECENT SURGE ASSOCIATED WITH A COOL CANADIEN AIRMASS WILL MOVE INTO
NORTHEASTERN COLORADO FRIDAY AFTERNOON AND EVENING...WITH LOW LEVEL
UPSLOPE DEVELOPING LATE FRIDAY AFTERNOON AND FRIDAY NIGHT.  THE BEST
POTENTIAL COMBINATION FOR MSTR AND INSTBY WILL AGAIN BE IN AND NEAR
THE PALMER DIVIDE AND SRN FRONT RANGE FOOTHILLS WITH POTENTIAL CAPES
OF 2200 J/KG...SO WILL KEEP MOST FVBL POPS RESERVED FOR THOSE
LOCATIONS.  AMS WILL BE SLIGHTLY MORE STABLE ON SATURDAY WITH SFC
HIGH STILL IN PLACE...AND UPPER RIDGE OVER THE SRN U.S. SLIGHTLY
BUILDING...ALLOWING FOR MORE OF A NORTHWESTERLY FLOW OVR NRN CO.
ETA BUFFER SOUNDINGS AGAIN SHOW FAIRLY STABLE AMS IN PLACE OVER THE
NERN PLAINS WITH THE EXCEPTION OF THE SRN AND WRN FRINGES OF THE
CWFA.  BEST POTENTIAL FOR THUNDERSTORMS WILL BE OVER THE PALMER
DIVIDE ON SATURDAY...ASSUMING WE WARM UP ENOUGH.  WILL GO FOR
SLIGHTLY COOLER TEMPERATURES ON SATURDAY WITH SOME MINOR POP
ADJUSTMENTS THROUGH THE WEEKEND.  OTHERWISE WILL LEAVE RMNDR OF THE
FORECAST AS IS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KLEYLA/COOPER
Hazardous weather outlook, Jun 17, 11:11 AM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT THU JUN 17 2004

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND NORTH
CENTRAL COLORADO THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE
AREA THIS AFTERNOON AND EVENING.  ALTHOUGH THE ATMOSPHERE IS QUITE
COOL...THERE IS JUST ENOUGH SUNSHINE OVER THE MOUNTAINS SOUTH OF
INTERSTATE 70 AND ACROSS THE PALMER DIVIDE AREA TO SPARK THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.  THE THREAT OF SEVERE
WEATHER IS HIGHEST FROM PARK AND SOUTHERN JEFFERSON COUNTIES
EASTWARD THROUGH DOUGLAS...ELBERT...LINCOLN...AND WASHINGTON
COUNTIES.  FARTHER NORTH...ONLY AN ISOLATED SEVERE STORM IS
POSSIBLE.  THE MAIN THREAT FROM A SEVERE STORM TODAY WOULD BE LARGE
HAIL. A SHORT LIVED TORNADO IS POSSIBLE ALONG A CONVERGENCE
ZONE EXTENDING FROM DOUGLAS COUNTY THROUGH ELBERT AND EASTERN
ARAPAHOE COUNTIES.  OTHER STORMS TODAY WILL PRODUCE A BRIEF PERIOD
OF MODERATE TO HEAVY RAIN AND ONLY SMALL HAIL.  ENOUGH RAIN MAY FALL
IN THE BURN AREAS OF THE FOOTHILLS TO PRODUCE FLOODING PROBLEMS.

A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION AND
UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL PROVIDE THE BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE WHILE ANOTHER COLD
FRONT IS EXPECTED TO MOVE THROUGH THE REGION ON FRIDAY AFTERNOON.
ALTHOUGH THE FAR NORTHEASTERN PLAINS WILL BE TOO COOL AND CLOUDY TO
SUPPORT CONVECTION...SOME STORMS WILL BE POSSIBLE IN THE HIGH
COUNTRY AND ON THE PLAINS FROM I-70 SOUTHWARD.  SOME STORMS MAY BE
SEVERE...PARTICULARLY IN AREAS SUCH AS ELBERT AND LINCOLN COUNTY.
SATURDAY THROUGH WEDNESDAY...THERE WILL BE AT LEAST A SLIGHT CHANCE
OF THUNDERSTORMS EACH DAY AS THE ATMOSPHERE WILL BE UNSTABLE DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 1 PM.

BARJENBRUCH/046

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:17 PM MDTSevere Thunderstorm WarningBOUWashington43 min
Jun 16, 7:30 PM MDTTornado WarningBOUArapahoe, Elbert45 min
Jun 17, 1:19 PM MDTFlash Flood WarningBOUDouglas2 hr
Jun 17, 5:08 PM MDTSevere Thunderstorm WarningBOULincoln67 min
Jun 17, 5:12 PM MDTTornado WarningBOULincoln48 min
Jun 17, 5:45 PM MDTTornado WarningBOULincoln30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.